Tennessee, 2016

Drought in Tennessee, July 1 to 31, 2016

July 1 to 31, 2016 · NWS OHX · 5 events in 5 counties and zones

Despite widespread and major flooding that affected northern Middle Tennessee during July 2016, a lack of significant rainfall across southern portions of Middle Tennessee from June and continuing through July led to severe (D2) drought conditions across some counties close to the Alabama border. Effects of the drought conditions were generally minor and limited to agricultural interests.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$25,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Despite widespread and major flooding that affected northern Middle Tennessee during July 2016, a lack of significant rainfall across southern portions of Middle Tennessee from June and continuing through July led to severe (D2) drought conditions across some counties close to the Alabama border. Effects of the drought conditions were generally minor and limited to agricultural interests.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 30, 10:48 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jun 30, 10:48 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1148 PM CDT THU JUN 30 2016

.UPDATE...
FOR 06Z AVIATION DISCUSSION.

&&

.DISCUSSION...

It is another pleasant evening across Middle TN with dew points in
the upper 50s to lower 60s. Some high clouds are beginning to work
into the northwest of the CWA. These clouds will continue to move
in over the remainder of the night. There is currently some
activity over south central MO that is pushing south and east.
HRRR has been consistent in killing this activity off over the
next few hours. A weak sfc boundary will work east overnight and
should still be to our west by 12z. You can't completely rule out
a stray shower after dawn as the boundary approaches. Overall
forecast is on tracked. No major changes to the forecast package
besides tweaked hourly temperatures and dew points to blend with
obs.

&&

.AVIATION...
06Z TAF DISCUSSION.

Mostly VFR flight categories expected for the next 24 hours,
however some MVFR fog is possible for a couple of hours after 07Z
tonight at KCSV.

Brief showers are possible on Friday, but confidence is not high
enough yet to include in prevailing. Will reassess for the 06Z TAF
cycle.

Winds will be calm overnight and pick up out of the southwest on
Friday with a 8-10 kt breeze for all 3 terminals.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......10/Reagan
AVIATION........Unger
Hazardous weather outlook, Jun 30, 4:01 AM CST, 19 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
501 AM CDT THU JUN 30 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-011015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
501 AM CDT THU JUN 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Giles

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Giles forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

Drought, Maury

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Maury forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Drought, Marshall

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Marshall forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
35.469, -86.765 (the zone’s center; the record gives no point)

Drought, Coffee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Coffee forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
35.491, -86.075 (the zone’s center; the record gives no point)

Drought, Grundy

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Grundy forecast zone
Crop damage
$5,000
Reported by
Drought Monitor
Coordinates
35.388, -85.723 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650569, 650570, 650571, 650572, 650573.